Severe interstitial pneumonitis associated with the administration of taxanes

Shigeyuki Nagata, Naoyuki Ueda, Yasuhiro Yoshida, Hiroyuki Matsuda, Yoshihiko Maehara

Research output: Contribution to journalArticle

24 Citations (Scopus)

Abstract

Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.

Original languageEnglish
Pages (from-to)340-344
Number of pages5
JournalJournal of Infection and Chemotherapy
Volume16
Issue number5
DOIs
Publication statusPublished - Oct 2010

Fingerprint

docetaxel
Taxoids
Interstitial Lung Diseases
Paclitaxel
Drug Therapy
Dyspnea
Poisons
Adjuvant Chemotherapy
Artificial Respiration
Cough
Intubation
Respiratory Insufficiency
Stomach Neoplasms
Glass
Adrenal Cortex Hormones
Fever
Tomography
Breast Neoplasms
Recurrence
Survival

All Science Journal Classification (ASJC) codes

  • Microbiology (medical)
  • Pharmacology (medical)
  • Infectious Diseases

Cite this

Severe interstitial pneumonitis associated with the administration of taxanes. / Nagata, Shigeyuki; Ueda, Naoyuki; Yoshida, Yasuhiro; Matsuda, Hiroyuki; Maehara, Yoshihiko.

In: Journal of Infection and Chemotherapy, Vol. 16, No. 5, 10.2010, p. 340-344.

Research output: Contribution to journalArticle

Nagata, Shigeyuki ; Ueda, Naoyuki ; Yoshida, Yasuhiro ; Matsuda, Hiroyuki ; Maehara, Yoshihiko. / Severe interstitial pneumonitis associated with the administration of taxanes. In: Journal of Infection and Chemotherapy. 2010 ; Vol. 16, No. 5. pp. 340-344.
@article{12486d0480a34c67a74259c952111ca2,
title = "Severe interstitial pneumonitis associated with the administration of taxanes",
abstract = "Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.",
author = "Shigeyuki Nagata and Naoyuki Ueda and Yasuhiro Yoshida and Hiroyuki Matsuda and Yoshihiko Maehara",
year = "2010",
month = "10",
doi = "10.1007/s10156-010-0058-4",
language = "English",
volume = "16",
pages = "340--344",
journal = "Journal of Infection and Chemotherapy",
issn = "1341-321X",
publisher = "Elsevier BV",
number = "5",

}

TY - JOUR

T1 - Severe interstitial pneumonitis associated with the administration of taxanes

AU - Nagata, Shigeyuki

AU - Ueda, Naoyuki

AU - Yoshida, Yasuhiro

AU - Matsuda, Hiroyuki

AU - Maehara, Yoshihiko

PY - 2010/10

Y1 - 2010/10

N2 - Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.

AB - Interstitial pneumonitis has sporadically been reported as a toxic effect of taxanes such as docetaxel and paclitaxel. This report describes 2 patients who developed interstitial pneumonitis after receiving chemotherapy including taxanes, and both cases grew serious enough to require respiratory support. The first case was a 57-year-old man with gastric cancer treated with docetaxel biweekly and S-1 for 2 weeks as adjuvant chemotherapy. After 4 courses of docetaxel, he presented acute dyspnea. The second case was a 66-year-old woman with breast cancer and postoperative pleural recurrence treated with weekly paclitaxel as fourth-line chemotherapy. She developed a dry cough, high fever, and dyspnea after 1 course of paclitaxel. In both cases, computed tomography (CT) showed extensive bilateral areas of ground-glass attenuation. They developed progressive interstitial infiltrates and respiratory failure that required mechanical ventilation. Taxane-induced interstitial pneumonitis was diagnosed to exclude other causes. From previous reports, intubation is associated with the survival of patients with taxane-induced interstitial pneumonitis. However, corticosteroid therapy was dramatically effective and resolved the interstitial pneumonitis in both our patients. Clinicians should be aware of this occasional complication during the course of chemotherapy with taxanes and initiate treatment, including respiratory support, as soon as possible.

UR - http://www.scopus.com/inward/record.url?scp=78149406594&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78149406594&partnerID=8YFLogxK

U2 - 10.1007/s10156-010-0058-4

DO - 10.1007/s10156-010-0058-4

M3 - Article

C2 - 20354889

AN - SCOPUS:78149406594

VL - 16

SP - 340

EP - 344

JO - Journal of Infection and Chemotherapy

JF - Journal of Infection and Chemotherapy

SN - 1341-321X

IS - 5

ER -